Category Emergency

Theophylline and caffeine

Essentials 1 Methylxanthine toxicity can be associated with life-threatening seizures and cardiac arrhythmias. 2 Predictors of toxicity include hypokalaemia, lactic acidosis and serum theophylline concentration. 3 Early identification of high-risk patients allows the institution of enhanced elimination techniques before life-threatening…

Colchicine

Essentials 1 All deliberate self-poisonings with colchicine should be regarded as potentially life threatening. 2 Poisoning may present asymptomatically or with gastrointestinal symptoms only. 3 Consider the diagnosis in patients presenting with gastrointestinal symptoms followed by the development of multi-organ…

Antidiabetic drugs

Essentials 1 Deliberate self-poisoning with insulin or sulphonylureas may lead to life-threatening hypoglycaemia requiring prolonged observation and treatment over several days. 2 Octreotide blocks endogenous insulin secretion and is indicated in the management of symptomatic sulphonylurea toxicity. 3 Central venous…

Salicylate

Essentials 1 Salicylate pharmacokinetics become complex and alter markedly following overdose. 2 Treatment and disposition decisions are made on clinical signs, biochemistry and serum salicylate level trends. 3 The aim of therapy is to minimize metabolic and central nervous system…

Paracetamol

Essentials 1 Paracetamol poisoning is one of the most common toxicological presentations to Australasian emergency departments. 2 The decision to treat patients with antidotal therapy following acute single ingestions should be made using the paracetamol treatment nomogram. 3 Acetylcysteine (NAC)…

Lithium

Essentials 1 Chronic lithium toxicity is associated with significant morbidity and mortality, especially where diagnosis and treatment are delayed. a The diagnosis of lithium intoxication needs to be considered in any patient on lithium, and a serum lithium undertaken. b…

Antidepressant drugs

Essentials 1 Tricyclic antidepressant (TCA) overdose is associated with severe cardiovascular toxicity, seizures, coma and death. 2 Sodium bicarbonate is the specific treatment of TCA cardiotoxicity. 3 Selective serotonin reuptake inhibitors (SSRIs) produce mild clinical effects in overdose; however very…

Antipsychotic drugs

Essentials 1 Antipsychotics can cause numerous adverse effects at therapeutic doses, which may limit compliance. 2 Extrapyramidal effects are less pronounced with second-generation antipsychotics. 3 Clozapine is associated with agranulocytosis and myocarditis with therapeutic use and requires strict surveillance. 4…

Cardiovascular drugs

Essentials 1 Calcium channel blockers, β-blockers, digoxin and sodium channel blocker poisonings are associated with potentially life-threatening toxicity. 2 The key to the management of calcium channel blocker and β-blocker toxicity rests with aggressive supportive care of the circulation including…